Thursday, June 1, 2017

CMS psychiatry form 4 question on tardive dyskinesia

Disclaimer: This is an CMS neurology form 2 question for step 2 CK. If you are planning to take USMLE step 2 CK in the future, I would recommend that you DO NOT read this post because it will bias your assessments.

A 52-year-old woman comes to the physician for a routine follow-up examination. She has received inpatient psychiatric treatment several times since the age of 25 years for auditory hallucinations and the belief that her thoughts and movements were being controlled by a local television station; her last admission to the hospital was 10 years ago. Treatment with haloperidol for the past 20 years has decreased the occurrence of symptoms. She attempted suicide at the ages of 30 and 38 years. She lives in a supervised residence and does not work. During the examination, she repeatedly smacks her lips and slightly protrudes her tongue. When the physician asks if she is chewing gum, she laughs and opens her mouth to show she is not. She can hold her mouth and tongue still when asked but begins lip smacking when the physician resumes the examination. Which of the following is the most appropriate next step in pharmacotherapy?

A) Continue haloperidol and add alprazolam
B) Continue haloperidol and add propranolol
C) Discontinue haloperidol
D) Discontinue haloperidol and begin chlorpromazine
E) Discontinue haloperidol and begin risperidone

Here's what my friend (who is an awesome psychiatrist) explained:

The above mentioned patient has a history of psychosis and suicidal episode for 27 years. Therefore, she should be treated with an antipsychotic medication indefinitely (UpToDate reference [1] below).

This patient presented with oral, facial, and lingual dyskinesia (chewing movements) suggestive of tardive dyskinesia. For patients who develop dyskinesia during treatment with a dopamine receptor blocking agent (haloperidol in this case), immediate discontinuation of the offending medication is recommended if feasible.

Although once considered a persistent or permanent condition, TD is often reversible, which is why the offending medication is usually stopped.

Clozapine is a second generation (atypical) antipsychotic and has ameliorating effects on TD severity. It has reversed TD in multiple cases.

Other second generation drugs which have a low tendency to cause TD include: Olanzapine, Quetiapine and Risperidone.

The patient in the stem doesn't meet the criteria for clozapine therapy (primary indications for clozapine in patients with schizophrenia or schizoaffective disorder are schizophrenia symptoms partially or fully resistant to treatment with other antipsychotic drugs, or accompanied by persistent suicidal or self-injurious behavior.)

Remember, clozapine’s unique side effect profile, which includes a low rate of life-threatening agranulocytosis, gives rise to numerous considerations in prescribing, monitoring, and side effect management in the use of the drug.

Therefore, she needs to be started on one of the other antipsychotic drugs.

E) Discontinue haloperidol and begin risperidone is the answer

What confused me most about this question is that risperidone is also associated with EPS. Why switch to risperidone then? This is what I came across on UpToDate:

While the risk of TD is probably lower with most second-generation antipsychotic drugs than with high-potency conventional antipsychotic drugs, the risk with second-generation agents is not necessarily lower than that associated with low-potency conventional antipsychotic drugs taken at moderate doses. TD still occurs with second-generation agents other than clozapine, possibly most often with risperidone or olanzapine. Nevertheless, second-generation antipsychotic drugs vary markedly in their neuropharmacologic properties and risks of acute extrapyramidal reactions, making it unwise to assume that all are equivalent in risks for TD

[1] Uptodate reference: For patients with schizophrenia who have recovered from an acute psychotic episode, we suggest that antipsychotic medication should be continued indefinitely, even for patients who have achieved remission from a first psychotic episode. This suggestion is in accordance with the recommendation of the Schizophrenia PORT. The lowest effective dose that achieves therapeutic goals should be used. Patients should participate in the clinical decision-making regarding the duration of antipsychotic drug treatment.

That's all!
Special thanks to Dr. Zeeshan Mansuri, for explaining this to me.
-IkaN

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...